Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

Red puffy hand syndrome mistaken for inflammatory arthritis

  • Author(s): Barton, Michael;
  • Fett, Nicole
  • et al.
Abstract

Red puffy hand syndrome is an uncommon clinical manifestation of intravenous drug abuse, which presents with bilateral, painless and non-pitting erythema and edema of the dorsal hands. The pathophysiology is believed to primarily be the result of lymphatic blockage from either direct toxicity of the injected drug, drainage of impurities, or infection complications. A woman in her 40's with remote intravenous drug use presented with over a decade of fixed, painless erythema and swelling of bilateral dorsal hands. Owing to an elevated rheumatoid factor, which would later be attributed to patient's untreated hepatitis C, these findings were mistaken for rheumatoid arthritis and unnecessarily treated with methotrexate and prednisone. Upon proper recognition of her underlying Red puffy hand syndrome, systemic medications were discontinued and appropriate care was initiated with lymphedema decongestion and occupational therapy. Red puffy hand syndrome, albeit rare, is an important manifestation of intravenous drug abuse; its recognition will spare patients from unnecessary systemic treatments.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View